Alert archive / Texas / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 86, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 18, 2010, 12:51 AM CDT for Dimmit County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 18, 2010, 12:51 AM CDT (05:51 UTC)
- Expired
- May 18, 2010, 1:45 AM CDT
- In force
- 54 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
County Dimmit County, TX
The radar
The Laughlin AFB radar (KDFX), 107 km from the middle of the area, began a volume at 05:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 9:57 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 5.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2891 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1585 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:45 PM CDT, 6 hours 6 minutes earlier.
Area forecast discussion, May 17, 6:45 PM CDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 645 PM CDT MON MAY 17 2010 .AVIATION... BROAD AREA OF CONVECTION ACROSS CENTRAL TEXAS AND THE HILL COUNTRY IS EXPECTED TO CONTINUE THROUGH THIS EVENING. HAVE INCLUDED A TEMPO FOR TSRA AND GUSTS AT KAUS AS THE REMAINING TAF SITES SHOULD BE TOO FAR SOUTHWEST FOR THUNDERSTORM IMPACTS. MVFR STRATUS DECK WILL RETURN AFTER 08Z. CIGS WILL BE SLOW TO LIFT...WITH VFR CONDITIONS NOT EXPECTED UNTIL AFTER 16Z. ASIDE FROM GUSTS IN AND NEAR THUNDERSTORMS...SLY SFC FLOW WILL BE NEAR 10 KTS THIS EVENING DECREASING TO 5-10 KTS OVERNIGHT. && .PREV DISCUSSION... /ISSUED 321 PM CDT MON MAY 17 2010/ DISCUSSION... AN INCREASINGLY UNSTABLE ATMOSPHERE OVER SOUTH CENTRAL TEXAS WILL SUPPORT DEEP CONVECTION THIS EVENING AND POSSIBLY OVERNIGHT...WITH LOCALLY HEAVY RAINFALL AMOUNTS OF 3-5 INCHES BEING THE PRIMARY THREAT. THE 12Z SOUNDING FROM KCRP SHOWED A 1.83 PWAT...AND THAT AIRMASS IS SURGING NORTH OVER OUR AREA IN ADVANCE OF CONVECTION FIRING TO OUR NORTH AND WEST. THIS IS REFLECTED IN SURFACE DEWPOINT TEMPERATURES OBSERVED NEAR 70 TO THE LOWER 70S PUSHING INTO MIDSECTIONS OF OUR CWFA. THIS PROCESS IS BEING AIDED BY A SUBTROPICAL JET THAT IS STREAMING EAST ACROSS MEXICO AND NOSING INTO SOUTH TEXAS...PLACING OUR AREA (AT LEAST PARTIALLY) IN THE CONVECTIVE-FAVORABLE LEFT FRONT QUADRANT. ALL OF THIS ADDS-UP TO INCREASING CHANCES FOR THUNDERSTORMS TONIGHT...MAINLY ACROSS THE NORTHWEST HALF OF OUR AREA WITH THE BEST CHANCES ACROSS VAL VERDE COUNTY AND THE EDWARDS PLATEAU. WILL MENTION THE POSSIBILITY FOR SEVERE THUNDERSTORMS THERE THIS EVENING WITH LARGE HAIL AND DAMAGING WINDS AS THREATS. CHANCES FOR THUNDERSTORMS...ALTHOUGH MINIMAL... WILL CONTINUE INTO TUESDAY AS OUTFLOW BOUNDARIES REMAIN WITH AMPLE ATMOSPHERIC MOISTURE. RAIN CHANCES WILL EXIT THE FORECAST TUESDAY NIGHT AND PRESSURE HEIGHTS WILL INCREASE...ESPECIALLY ON WEDNESDAY AND THURSDAY AS A 588-590DAM 500MB HIGH BUILDS NORTH INTO SOUTH TEXAS. THE TREND WILL BE FOR TEMPERATURES TO INCREASE TO ABOVE NORMAL THIS WEEK AND STAY THERE INTO THE WEEKEND WITH GULF MOISTURE IN PLACE IN THE LOWER LEVELS OF THE ATMOSPHERE. THE RIDGE OF HIGH PRESSURE WILL SHIFT EAST LATE IN THE WEEKEND AND INTO EARLY NEXT WEEK...ALLOWING SOUTHWEST FLOW ALOFT OVER OUR AREA WITH DECREASING PRESSURE HEIGHTS AS A LARGE UPPER TROUGH MOVES EAST ACROSS THE ROCKIES. THIS CHANGE WILL ALLOW MAX TEMPS TO DECREASE SLIGHTLY AND BRING BACK CHANCES FOR THUNDERSTORMS. HOWEVER...WILL LEAVE THE MENTION OF THUNDERSTORMS OUT OF THE FORECAST FOR SUN/MON AT THIS TIME AND WAIT FOR MORE MODEL RUN-TO-RUN CONSISTENCY BEFORE ADDING. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 71 87 71 90 72 / 40 20 10 - - AUSTIN BERGSTROM INTL AIRPORT 67 86 69 91 70 / 40 20 10 - - NEW BRAUNFELS MUNI AIRPORT 70 86 69 91 71 / 40 20 10 - - BURNET MUNI AIRPORT 68 84 68 89 70 / 50 20 10 - - DEL RIO INTL AIRPORT 72 87 70 91 72 / 60 20 10 - - GEORGETOWN MUNI AIRPORT 70 85 69 89 71 / 40 20 10 - - HONDO MUNI AIRPORT 71 86 70 90 71 / 40 20 10 - - SAN MARCOS MUNI AIRPORT 71 88 70 90 72 / 40 20 10 - - LA GRANGE - FAYETTE REGIONAL 70 85 70 89 72 / 30 20 - 10 - SAN ANTONIO INTL AIRPORT 72 86 71 90 72 / 30 20 10 - - STINSON MUNI AIRPORT 72 87 70 91 72 / 30 20 10 - - && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 08/25
Hazardous weather outlook, May 17, 5:43 PM CDT, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 543 PM CDT MON MAY 17 2010 TXZ171>173-183>194-202>209-217>225-228-181700- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 543 PM CDT MON MAY 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT OVER THE NORTHERN TWO-THIRDS OF SOUTH CENTRAL TEXAS...OR NORTH OF A DEL RIO TO UVALDE TO KENEDY LINE. THE PRIMARY SEVERE THREATS ARE FOR LARGE HAIL AND DAMAGING WINDS. SCATTERED THUNDERSTORMS WILL FORM ALONG NUMEROUS OUTFLOW BOUNDARIES OVER SOUTH CENTRAL TEXAS THIS EVENING. THESE BOUNDARIES WILL FIRST CONCENTRATE THE STRONGEST THUNDERSTORMS GENERALLY ALONG AND NORTH OF I-10 EARLY THIS EVENING...WITH STORMS BECOMING MORE FOCUSED WEST OF HIGHWAY 281 LATE THIS EVENING INTO THE EARLY MORNING HOURS. LOCALLY HEAVY RAINFALL AMOUNTS OF 2 TO 5 INCHES ARE POSSIBLE BY LATE TONIGHT...MAINLY ACROSS THE HILL COUNTRY AND EDWARDS PLATEAU...INCLUDING VAL VERDE COUNTY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
In the hours before
Local storm report, May 17, 10:33 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1033 PM CDT MON MAY 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM HAIL 1 N PANDALE 30.20N 101.55W
05/17/2010 M1.75 INCH VAL VERDE TX CO-OP OBSERVER
&&
EVENT NUMBER EWX1000294
AKFLocal storm report, May 17, 10:49 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1049 PM CDT MON MAY 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 PM TSTM WND DMG NIXON 29.27N 97.76W
05/17/2010 GONZALES TX CO-OP OBSERVER
ANEMOMETER MEASURED 40 MPH WINDS AND SMALL TREE
BRANCHES ARE DOWN
&&
EVENT NUMBER EWX1000295
AKFLocal storm report, May 17, 10:58 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1058 PM CDT MON MAY 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1057 PM HAIL UVALDE 29.22N 99.78W
05/17/2010 M1.00 INCH UVALDE TX LAW ENFORCEMENT
ON FRONT ST. REPORTS OF NICKEL TO DIMED SIZE HAIL
&&
EVENT NUMBER EWX1000296
AKFLocal storm report, May 17, 11:17 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1117 PM CDT MON MAY 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND DMG 5 SE SAN ANTONIO 29.37N 98.43W
05/17/2010 BEXAR TX FIRE DEPT/RESCUE
30-40 MPH WINDS ESTIMATED FROM DAMAGE SE OF SAN ANTONIO
&&
EVENT NUMBER EWX1000297
AKFSpecial weather statement, May 18, 12:32 AM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1232 AM CDT TUE MAY 18 2010 TXZ224-225-180615- DEWITT-LAVACA- 1232 AM CDT TUE MAY 18 2010 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DEWITT AND LAVACA COUNTIES UNTIL 115 AM CDT... AT 1230 AM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA OF SHOWERS AND THUNDERSTORMS OVER THE EASTERN PART OF DEWITT AND LAVACA COUNTIES...MOVING TO THE EAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER...WIND GUSTS AS STRONG AS 50 MPH...OCCASIONAL LIGHTNING...AND SOME HAIL IS POSSIBLE WITH THESE THUNDERSTORMS. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SUBLIME... SPEAKS... VSETIN... VIENNA... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING.
Special weather statement, May 18, 12:47 AM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1247 AM CDT TUE MAY 18 2010 TXZ183-184-202-217-218-180700- EDWARDS-KINNEY-MAVERICK-VAL VERDE-ZAVALA- 1247 AM CDT TUE MAY 18 2010 ...SIGNIFICANT WEATHER ADVISORY FOR MAVERICK...ZAVALA...KINNEY...VAL VERDE AND WESTERN EDWARDS COUNTIES UNTIL 200 AM CDT... AT 1246 AM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA OF SHOWERS AND THUNDERSTORMS FROM DEL RIO TO EAGLE PASS AND EXTENDING TO THE SOUTHEAST TO CRYSTAL CITY. THESE SHOWERS AND THUNDERSTORMS WERE MOVING SOUTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER...WIND GUSTS AS STRONG AS 50 MPH...HEAVY RAIN...SOME HAIL AND FREQUENT DANGEROUS LIGHTNING IS EXPECTED WITH THESE THUNDERSTORMS. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BRACKETTVILLE... LOMA ALTA... CRYSTAL CITY... LA PRYOR... BATESVILLE... ROCKSPRINGS... ANACACHO... CARTA VALLEY... ALAMO VILLAGE... WASHER... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED ROADWAYS.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:01 PM CDT | Severe Thunderstorm Warning | EWX | Blanco, Burnet, Travis, Williamson | 59 min |
| May 17, 7:24 PM CDT | Severe Thunderstorm Warning | EWX | Blanco, Gillespie, Hays, Travis | 51 min |
| May 17, 9:02 PM CDT | Severe Thunderstorm Warning | EWX | Real, Uvalde | 28 min |
| May 17, 9:21 PM CDT | Areal Flood Advisory | EWX | Hays, Travis | 2 hr |
| May 17, 9:28 PM CDT | Severe Thunderstorm Warning | EWX | Kinney, Uvalde | 47 min |
| May 17, 9:38 PM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 52 min |
| May 17, 9:48 PM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 42 min |
| May 17, 10:02 PM CDT | Severe Thunderstorm Warning | EWX | Bexar, Gonzales, Guadalupe, Wilson | 28 min |
| May 17, 10:17 PM CDT | Areal Flood Advisory | EWX | Kinney, Uvalde | 2 hr |
| May 17, 10:19 PM CDT | Severe Thunderstorm Warning | EWX | Kinney, Uvalde | 41 min |
| May 17, 10:24 PM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 51 min |
| May 17, 10:27 PM CDT | Severe Thunderstorm Warning | EWX | DeWitt, Gonzales, Karnes, Wilson | 48 min |
| May 17, 10:37 PM CDT | Areal Flood Advisory | EWX | Val Verde | 113 min |
| May 17, 10:43 PM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 47 min |
| May 17, 10:59 PM CDT | Flash Flood Warning | EWX | Val Verde | 3 hr |
| May 17, 11:01 PM CDT | Severe Thunderstorm Warning | EWX | Frio, Medina, Uvalde, Zavala | 44 min |
| May 17, 11:21 PM CDT | Severe Thunderstorm Warning | EWX | Maverick, Zavala | 39 min |
| May 17, 11:34 PM CDT | Tornado Warning | EWX | DeWitt | 26 min |
| May 17, 11:52 PM CDT | Severe Thunderstorm Warning | EWX | Maverick, Zavala | 53 min |
| May 18, 1:44 AM CDT | Severe Thunderstorm Warning | EWX | Dimmit | 46 min |
| May 18, 2:09 AM CDT | Flash Flood Warning | EWX | Val Verde | 2 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.